Aa
A
A
A
Close
Heart Disease Community
20.1k Members
343006 tn?1314450071

excessive waight gain with toprol xl

How to loose waight while on Toprol xl -  ? Iv been the med for while - gained about 8 lbs within a month or less!  I eat like a bird, and no junk foods at all.. think I could drink water and gain 2lbs..
overnight !  I bloat in mins after eatting anything or drinking something (even water)  Never had this happen before , untill taking Toprol xl.  I was never overwaight and exersize daily walking 2miles per day and like I said dont eat bad foods.  and eat very small amounts. and no breads!  its insane to me to have such side effects happen.  asked to get off this drug or change it to another type b.p med
but Doc refuses me!  b.p is at 134- 84  most times ! have some spikes of high b.p at times !

Im wondering how to loose this waight as im about 12 to 14lbs overwaight now.. and cant stand the belly sticking outwords and bloating !  as I never was like this before..

Any thoughts how to do it safe and right way???  
10 Responses
Avatar universal
Strength training, ie build some muscle. Muscle requires energy and means calories burned.
Try running if you can, that will burn clories. If you can work up to running 3 miles in 30 mins each day you probably wont need the toprol.
Write down everything that goes in your mouth, you maybe surprised!!
Also if thats the only bp med you are taking then find another doc.."water pills" are more effective at lowering bp, beta blockers are great but usually are given with other risks other than just blood pressure.
343006 tn?1314450071
I am on the treadmill daily now doing 30mins at a time, slow paced for now. I eat like a bird -and only eat good foods (no junk foods)  I have done some reading on the subject of Toprol xl (beta blocker meds)  and found  it does cause waight gain (rapid) and bloating belly problems.   side effects !!!   as I was never overwaight before being put on Toprol xl .  You see , I can loose waight and drop a few pounds.However the waight comes right back 2fold ! while taking Toprol xl  its no joke .  It upsets me, when I go and loose waight working out ,treadmill walking and walking 2 to 4 miles per day. to have it come right back again!  as well as the belly bloating -
Iv had a few Doctors check my symptoms out , and they gave me no ansure , as to what really was the problem.   when I asked to switch or be removed off the medication , they refused me.  again Im very upset over this !  I have also contacted
the mfg of Toprol xl  and they confirmed , about the rapid waight gain side effects!

Im looking into somekind of Natural meds for b.p ?  who knows iv got try something
diffrent.  as it seems man made chemicals are not the ansure or the cure !
and most of the hmo Doctors really dont spend the time to help people.  yeah I switched me medical plan last month..  im out of the hmo system now..  somethings got to give ?  most likely its me !      I will keep with the treadmill and walking daily
as I like it.. its just too bad when you eat right , and try to do right , im bound down by b.p meds.. I would say !  
Avatar universal
You really need to watch your salt intake.  Yesterday I ate a piece of pizza (which I don't normally have) with olives and pepperoni no less!  I weighed three pounds more today than I did yesterday.  Many prepared foods have a ton of sodium in them and can cause weight swings especially if you have a heart condition.  Beta blockers all seem to have the weight gain side affect as they "slow" everything down.  (That means not only heart rate but metabolism as well.)
Avatar universal
Forgot to add that limiting your salt will also help your bp.
343006 tn?1314450071
I try and keep a carefull watch on salt.. intake - I buy the unsalted foods and never use salt for years
however your very right , about prepared foods we all eat. and so called "heart safe " foods as well.
as iv found as you said Tons sodium in them ( and they safe ?)  not so !!  but what can you do ?
I eat blan foods and very little .  I really dont like beta blockers - and would like to get off the Toprol xl
but I have had problems with cal blockers and some ace inhibbitors.  as well Im on Diovan and its causing vision problems blurring and lazy eye lids.  so its got to go !  soon !!
yep Im a real mess !   when it comes medications.  

Im wondering if there is a medication (man made chemical) that has no side effects ? or only a few
with out waight gain or hair loss, or vision problems.   as to be honest iv been on these drugs for a long time and its taking a toll.. on me !   im always saying is it worth it ?  most times its NO !
Avatar universal
I have had the same thoughts lately.  They just added an ace inhibitor back to my daily meds and it has dropped my bp significantly.  I didn't have high blood pressure to begin with and was already on a beta blocker which dropped my bp.  Now my bp is in the 80s / 50s range with it even dropping into the 70s/40s - they say your bp can't be low enough...I beg to differ!!!  They have already cut back on my beta blocker to keep me on the ace inhibitor (along with several other meds).  My primary problem (I think) is a valve problem but they won't do valve repairs until a patient is experiencing other issues with their heart as well (that is a whole other story - I already have atrial enlargement).  So right now...I have to stay on tons of meds until I get bad enough.  That STINKS!  Of course there is no guess at how long that will be.  So I will be on meds that will probably make other things fail (like a liver) until the heart gets bad enough.  By then, I figure I will be in such bad shape health-wise, I won't qualify for the valve surgery.

Sorry for the venting...just want you to know I know where you are coming from!
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.